Nevada, 2009Dust Devil in Nevada, May 29, 2009
May 29, 2009 · NWS REV · 1 event in 1 county or zone
Strong thunderstorms occurred across the eastern Sierra and far western Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms occurred across the eastern Sierra and far western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 29, 1:23 PM PST, 52 minutes earlier.
Area forecast discussion, May 29, 1:23 PM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
223 PM PDT FRI MAY 29 2009
.SHORT TERM...
THUNDERSTORMS FORMATION MORE WIDESPREAD THAN YESTERDAY...ALTHOUGH
STRONGEST STORMS ARE NOT QUITE AS STRONG AS YESTERDAY. OTHER THING
OF INTEREST IS THERE IS MORE LIGHTNING WITH SMALLER CORES TODAY
INDICATING HEAVY RAINFALL MAY NOT BE AS MUCH OF AN ISSUE WITH MORE
SMALL HAIL FORMATION. OTHERWISE...PREV FORECAST LOOKS ON TRACK
WITH SCT TO NUMEROUS STORMS THIS EVENING...POSSIBLY CONTINUING
OVERNIGHT FOR AREAS NORTH OF I-80 AS WEAK VORT LOBE MOVES NORTH
TONIGHT. DO HAVE MY DOUBTS RIGHT NOW ABOUT REALLY STRONG STORMS
GIVEN WHAT HAS OCCURRED SO FAR...BUT IT IS STILL EARLY YET.
FOR SAT...GFS/NAM BOTH SHOW ANOTHER WEKA UPPER LEVEL WAVE ROTATING
WWD ACROSS CNTRL NV. NAM IS A BIT SLOWER...MORE TOWARD EVENING
HOURS. ASSUMING TODAYS FCST CONTINUES ON TRACK...EXPECT FOCUS OF
CONVECTION TO BE NEAR AND EAST OF HWY 95 ACROSS ERN AREAS. TO THE
WEST...STORMS FROM TODAY WL LIKELY HAVE SOME STABILIZING EFFECT SO
STORMS WL NOT BE AS STRONG...AND POSSIBLY COULD BE MORE SHOWERS
WITH MORE ISOLD STORMS. TWO CAVEATS...ONE IS THAT AFTERNOON ZEPHYR
CONTINUES TO TRY TO MAKE AN APPEARANCE...BUT WITH UPPER LVL EAST
FLOW...IT MAY BE HARD TO COME BY. TWO...STORMS TODAY HAVE NOT BEEN
STRONG AS EXPECTED WHICH MAY NOT STABILIIZE THINGS AS MUCH. STORM
MOTION ALSO APPEARS TO DECREASE TOMORROW SO LCL HEAVY RAIN
POSSIBILITY TO CONTINUE.
BY SUN...WK UPPER LOW CONTINUES TO MOVE EAST AND WEAKEN...AND DO
NOT SEE ANY SIGNIFICANT FORCING IN MID-UPPER LVLS ATTM. EXPECT
LOW-END SCT STORMS TO DEVELOP AS INSTABILITY LOOKS OK WITH
500-1000 J/KG CAPE AND LI DECREASING TO -3 BY AFTERNOON. MAIN
CONCERN MORE HEAVY RAIN MOST AREAS. HOWEVER...FLOW BECOMES
SLIGHTLY MORE SSW ALOFT SO AFTERNOON ZEPHYR EXPECTED TO MAKE PERHAPS
ITS FIRST APPEARANCE FOR RENO-TAHOE. THIS SHOULD PUSH STOMRS OFF
CREST BY LATE AFTERNOON INTO WRN NV AND COULD SET UP A GOOD
CONVERGENCE ZONE ACROSS PINE NUTS/VIRGINIA RANGE WHERE STORMS
COULD BE LOCALLY STRONGER IF NOT SEVERE.
MON...REALLY NOT MUCH CHANGE FROM SUN AS NEW UPPER LOW DEVELOPS NR
130W. FLOW MAY BACK MORE TO S...BUT REALLY HAVE A HARD TIME SEEING
MUCH CHANGE FROM SUN FCST. LCL ZEPHYR IN AFTERNOON WITH SLOW
MOVING SCT STORMS. WALLMANN
.LONG TERM...TUESDAY THROUGH FRIDAY...
UNSETTLED WEATHER WILL CONTINUE IN THE EXTENDED PERIOD. THE MEDIUM
RANGE MODELS CONTINUE TO SHOW A REX BLOCK OVER THE ERN PACIFIC WITH
A DEEP CUT OFF LOW POSITIONED JUST OFF THE CALIFORNIA COAST THROUGH
THE PERIOD. THE GFS...ECMWF AND CANADIAN ALL SHOW A 564 DAM 500-MB
LOW NEAR 34N 130W AT 00Z WEDNESDAY. THE MAIN SYNOPTIC FLOW WILL
REMAIN NORTH OF THE REX BLOCK ACROSS NRN BRITISH COLUMBIA/ALBERTA.
THIS LOW SHOULD REMAIN QUASI-STATIONARY ON WEDNESDAY AND THURSDAY.
THIS WILL CONTINUE TO PUMP MOISTURE NORTH INTO THE ERN SIERRA AND
WRN NEVADA. THE DEFORMATION ZONE ASSOCIATED WITH THIS FEATURE WILL
ALSO BE OVER THE WRN GREAT BASIN SO THIS WILL HELP TO ENHANCE UVV
ACROSS THE REGION. WITH LLVL MOISTURE REMAINING IN PLACE...AND THE
UPR LVL FORCING...WILL CONTINUE WITH A CHANCE OF TSTMS OVER THE
SIERRA ZONES AND A SLIGHT CHANCE OVER WRN NEVADA.
ON FRIDAY THE GFS STARTS TO PULL THE UPPER LOW TO THE EAST TOWARD
THE CALIFORNIA COAST. HOWEVER THE EURO KEEPS THE SYSTEM IN PLACE
OFF THE COAST. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
EXTENDED. OHARA
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE KREV CWFA THIS EVENING. SCT
SLOW-MOVING TSTMS WILL DROP LOCALLY HEAVY RAINFALL THROUGH 03Z. WIND
GUSTS TO 50 KTS CAN BE EXPECTED INVOF THE STRONGER TSTMS. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 29, 5:07 AM PST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
607 AM PDT FRI MAY 29 2009
CAZ070>073-NVZ001>005-300115-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
607 AM PDT FRI MAY 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE NEAR THE CALIFORNIA COAST WILL MAINTAIN HIGHER THAN
NORMAL MOISTURE AND INSTABILITY OVER THE SIERRA AND WESTERN
NEVADA TODAY. THIS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL...GUSTY OUTFLOW
WINDS TO 50 MPH AND HEAVY RAIN. A FEW STORMS COULD REACH SEVERE
LIMITS. THE FLASH FLOOD POTENTIAL IS LOW...HOWEVER FLOODING MAY
OCCUR IN AREAS OF STEEP TERRAIN AND POORLY DRAINED URBAN AREAS.
ACROSS WESTERN NEVADA...THUNDERSTORM OUTFLOWS WILL CREATE AREAS
OF BLOWING DUST AND VISIBILITY OF 3 MILES OR LESS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOISTURE AND INSTABILITY ARE LIKELY TO REMAIN OVER THE AREA...AS
LOW PRESSURE IS FORECAST TO STAY NEAR THE CALIFORNIA COAST THROUGH
NEXT WEEK. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SKYWARN ACTIVATION MAY BE
REQUIRED THIS AFTERNOON.
HTTP://WEATHER.GOV/RENO
BRONG
In the hours before
Special weather statement, May 29, 12:58 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
158 PM PDT FRI MAY 29 2009
NVZ004-292130-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
158 PM PDT FRI MAY 29 2009
...STRONG THUNDERSTORM NEAR SAND MOUNTAIN MOVING WEST...
AT 146 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF STILLWATER...OR 20 MILES
SOUTHEAST OF FALLON...AND MOVING WEST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...SAND MOUNTAIN CAMPGROUND AND SAND
MOUNTAIN.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
JHW
Special weather statement, May 29, 1:17 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
217 PM PDT FRI MAY 29 2009
NVZ003-004-292145-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
217 PM PDT FRI MAY 29 2009
...STRONG THUNDERSTORM SOUTHEAST OF DAYTON MOVING WEST AT 10 MPH...
AT 214 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RAWE PEAK...OR 5 MILES SOUTHEAST OF
DAYTON...AND MOVING WEST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILE...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO
50 MPH...ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...DAYTON...GOLD HILL...STEWART AND
DAYTON VALLEY AIRPARK.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
JHW
Special weather statement, May 29, 1:34 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT FRI MAY 29 2009
CAZ071-292215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
234 PM PDT FRI MAY 29 2009
...STRONG THUNDERSTORMS NEAR SIERRAVILLE NORTH TO LAKE DAVIS...
AT 234 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIZZLY CAMPGROUND
TO SIERRAVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BECKWOURTH TO SIERRAVILLE...AND MOVING WEST AT 5 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS AFFECTED INCLUDE...BECKWOURTH...CALPINE...LAKE DAVIS...
PORTOLA...SATTLEY AND SIERRAVILLE.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
JHW
Local storm report, May 29, 1:57 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL S SIERRAVILLE 39.58N 120.37W
05/29/2009 M0.50 INCH SIERRA CA TRAINED SPOTTER
SPOTTER REPORTED PEA TO MARBLE SIZED HAIL ACCUMULATING ON
THE GROUND WITH EXTREMELY HEAVY RAINFALL.
&&
SMCGUIRESpecial weather statement, May 29, 2:01 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT FRI MAY 29 2009
NVZ003>005-300000-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
301 PM PDT FRI MAY 29 2009
...THUNDERSTORMS WITH GUSTY WINDS TO AFFECT PYRAMID LAKE THROUGH 5
PM...
AT 357 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
THUNDERSTORMS 7 MILES EAST OF SUTCLIFFE...OR 7 MILES SOUTHEAST OF
PYRAMID LAKE...AND MOVING NORTHWEST AT 10 TO 15 MPH.
OCCASIONAL LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...NIXON...PYRAMID LAKE...
SUTCLIFFE...THE NEEDLE ROCKS AND TOHAKUM PEAK.
IF ON PYRAMID LAKE...THE TIME TO SEEK SAFE HARBOR IS NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND
LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.
JHW
Special weather statement, May 29, 2:04 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
304 PM PDT FRI MAY 29 2009
NVZ001-004-292300-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
304 PM PDT FRI MAY 29 2009
...STRONG THUNDERSTORM MOVING TOWARD LAHONTAN RESERVOIR...
AT 300 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF US 95 AT LYON-CHURCHILL
CO LINE...OR 15 MILES SOUTHEAST OF LAHONTAN RESERVOIR...AND MOVING
NORTHWEST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH
THIS STORM.
* LOCATIONS AFFECTED INCLUDE...FORT CHURCHILL STATE PARK...LAHONTAN
RESERVOIR AND US 50 AT LYON-CHURCHILL CO LINE.
IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR
THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.
JHW
Dust Devil, Washoe
- When
- May 29, 2:15 PM PST
- Where
- Washoe County, 5 mi N of Reno
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 39.592, -119.820
A dust devil was observed in a field west of Pyramid Highway at Calle de la Plata north of Reno.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 29, 2009$30,000 · 1.75 in hail · 15 events
- Damaging Winds in Maryland, May 29, 2009$50,000 · 52 kt wind · 2 events
- Hail and Lightning Strike in Delaware, May 29, 2009$40,000 · 1 in hail · 3 events
- Strong Wind in Nevada, May 29, 2009$35,000 · 1 event
- Hail and Damaging Winds in Georgia, May 29, 2009$16,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 29, 2009$14,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Maryland, May 29, 20091.25 in hail · 17 events
- Hail and Damaging Winds in Maryland, May 29, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 200965 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20090.75 in hail · 9 events
- Hail in South Carolina, May 29, 20091.25 in hail · 8 events
- Hail and Damaging Wind in Florida, May 29, 2009$5,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168754.